Georgia, 2020

Damaging Wind in Georgia, August 26, 2020

August 26, 2020 · NWS FFC · 1 event in 1 county or zone

Despite persistent, weak high pressure at the surface and aloft over the region, ample moisture and strong afternoon heating resulted in an isolated severe thunderstorm in north Georgia during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Despite persistent, weak high pressure at the surface and aloft over the region, ample moisture and strong afternoon heating resulted in an isolated severe thunderstorm in north Georgia during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 26, 1:48 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 26, 1:48 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
248 PM EDT Wed Aug 26 2020

.SHORT TERM /Tonight through Thursday Night/...
Lingering boundary of moisture that brought ample precipitation to
the area yesterday is already setup this afternoon across northern
Georgia as it continues to rotate around the edge of high pressure
centered just south of the area. While the better moisture is
expected to be concentrated across northern Georgia, that doesn't
rule out isolated showers and thunderstorms for the rest of the
forecast area. PWATS are still around 2+ inches across the area so
any stronger storms that do form will be capable of heavy rain,
especially any slow moving storms. Although the threat isn't as high
as yesterday, this does line up well with the Marginal Risk of
excessive rainfall from WPC across portions of northern Georgia,
including the atlanta metro. Expecting coverage of showers and
thunderstorms to decrease overall in the evening hours before
tapering off overnight. As always with summer storms, a few storms
may become strong with sufficient instability and daytime heating.

High temperatures today are expected to be warm with highs in the
upper 80s to lower 90s across northern Georgia with temperatures in
the 90s across central Georgia. Continuing to monitor increased
temperatures, dewpoints, and subsequent heat indices today as heat
indices may rise to the lower 100s, especially across portions of
central Georgia. Overnight lows for Thursday morning are forecast to
be in the 60s in the mountains with lower 70s elsewhere.

Chances for showers and thunderstorms on Thursday will be fairly low
overall as high pressure aloft remains over the area and the better
moisture remains to our north and to our west with Laura. Have
capped chances around slight chance for much of the area. Otherwise,
high temperatures on Thursday are expected to be warm, with highs
nearly area-wide in the 90s. With increased temperatures, heat
indices are forecast to range in the lower 100s across much of
central Georgia and portions of central Georgia. While these values
are just below heat advisory criteria, temperatures will continue to
be monitored and those outside should take precautions due to the
heat.

Reaves

.LONG TERM /Friday through Wednesday/...
No major changes made to the extended forecast. We will continue to
watch what the remains of Laura does as she curves E and moves
across KY late Friday and into the weekend. No direct impacts are
expected but increased rain chances will be in the cards as the
associated upper level trough/short wave pass by N GA. This
timeframe of increased rain chances will be late Friday into
Saturday night favoring N GA with the greatest potential for showers
and heavier rainfall.

Once the remnants of Laura passes by to the N, WNW flow aloft will
set up over the area with potential for moisture and short waves to
increase any rainfall potential. A cold front is forecast to move
into the area early Sunday and eventually stall across N FL before
moving back to the N and E on Tuesday. The GFS and European are
similar but the GFS is wetter overall with more Precip during this
timeframe.

Temps continue to be on the warm side with highs mainly in the 80s
and 90s through day 7.

BDL/01

&&

.AVIATION...
18Z Update...
Mix of MVFR/VFR cigs around the taf sites which should lift to
mainly VFR cigs. Isold SHRA/TSRA will be possible and included
vcsh at atl metro taf sites aside from RYY/PDK/AHN where I
included a tempo. Otherwise winds overall are more variable but
are on the W side at ATL around 6kts or less. Winds and SHRA/TSRA
should diminish overnight with mainly mid/high level cloud cover
expected overnight. Isold SHRA/TSRA possible again Thursday but
probability currently too low to mention in the taf.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  92  73  90 /  20  10   5  40
Atlanta         72  91  74  90 /  20  20  10  50
Blairsville     67  85  69  83 /  20  30  20  50
Cartersville    72  92  74  89 /  20  20  20  50
Columbus        75  94  75  92 /  20  20  10  50
Gainesville     71  90  73  87 /  20  20  10  50
Macon           73  93  74  91 /  20   5  10  50
Rome            72  92  74  88 /  20  20  20  50
Peachtree City  72  91  73  89 /  20  20  10  50
Vidalia         74  93  75  92 /  20  10   5  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....01
AVIATION...Reaves
Hazardous weather outlook, Aug 26, 3:20 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
420 AM EDT Wed Aug 26 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
420 AM EDT Wed Aug 26 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected over north and
central Georgia this afternoon and evening. A few storms will be
strong with gusty winds and frequent lightning. Locally heavy
rainfall can also be expected over north Georgia that could lead
to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms can be expected on Thursday,
 and scattered to numerous thunderstorms can be expected Friday
through Tuesday. A few storms could be strong to severe with
strong to damaging winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 26, 1:36 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
236 PM EDT Wed Aug 26 2020

GAZ023-025-034-035-261930-
Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
236 PM EDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...WESTERN
JACKSON...NORTHWESTERN BARROW AND NORTHEASTERN GWINNETT COUNTIES
UNTIL 330 PM EDT...

At 235 PM EDT...a strong thunderstorm was over Chateau Elan, or 8
miles northwest of Winder...moving east at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Winder, Braselton, Auburn, Flowery Branch, Hoschton, Carl, Road
Atlanta-Lanier Speedway, County Line, Thompsons Mill, Chateau Elan
and Hog Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3404 8396 3419 8396 3413 8364 3397 8365
TIME...MOT...LOC 1835Z 288DEG 7KT 3408 8382
Special weather statement, Aug 26, 1:50 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
250 PM EDT Wed Aug 26 2020

GAZ022-023-261915-
Hall GA-Forsyth GA-
250 PM EDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL AND
NORTHEASTERN FORSYTH COUNTIES UNTIL 315 PM EDT...

At 250 PM EDT...a strong thunderstorm was over Chestatee, or 7 miles
northeast of Cumming...moving south at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Cumming, Flowery Branch, Oakwood, Aqualand Park,
Chestatee, Oscarville, Coal Mountain and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3420 8380 3413 8396 3417 8406 3416 8408
      3417 8412 3433 8414 3434 8401 3433 8396
      3434 8396 3434 8395
TIME...MOT...LOC 1850Z 345DEG 17KT 3426 8402

WIND...40MPH
Special weather statement, Aug 26, 2:05 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
305 PM EDT Wed Aug 26 2020

GAZ024-261930-
Banks GA-
305 PM EDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR BANKS COUNTY UNTIL 330 PM EDT...

At 305 PM EDT...a strong thunderstorm was near Homer...moving
southeast at 15 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Homer, Maysville, Gillsville, Pinefield Crossroads, Hollingsworth and
Banks Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3442 8338 3432 8339 3429 8336 3421 8341
      3426 8348 3425 8354 3426 8358 3432 8365
      3435 8365 3437 8367 3442 8363 3442 8362
      3444 8361 3445 8359 3447 8357
TIME...MOT...LOC 1905Z 299DEG 11KT 3437 8357

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 26, 2:30 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Wed Aug 26 2020

GAZ034-262000-
Gwinnett GA-
330 PM EDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR GWINNETT COUNTY UNTIL 400 PM
EDT...

At 330 PM EDT...a strong thunderstorm was over Lawrenceville...moving
east at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Suwanee, Dacula, Grayson and Harbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3402 8386 3400 8387 3398 8383 3393 8383
      3388 8394 3396 8414 3404 8408
TIME...MOT...LOC 1930Z 285DEG 10KT 3399 8401

HAIL...0.75IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 85 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gwinnett

When
August 26, 2:54 PM EST to 3:14 PM EST
Where
Gwinnett County, 1.93 mi NW of Lawrenceville to 1.58 mi E of Dacula
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.970, -84.004

The Gwinnett County Emergency Manager reported trees and power lines blown down from Lawrenceville to Dacula.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917220.